Category: 

What Are the Side Effects of Gabapentin?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 26 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Helium is the only element that was discovered in space before it was found on Earth.  more...

December 10 ,  1948 :  The UN adopted the Universal Declaration on Human Rights.  more...

Gabapentin is a prescription medication that is commonly used to treat seizure disorders, although it may also be prescribed to treat certain types of pain. Some of the most common side effects of gabapentin include drowsiness, dizziness, and fatigue. Some people taking this medication may also experience visual changes, gastrointestinal disturbances, or weight gain. Some of the more serious potential side effects of gabapentin include behavior changes, suicidal thoughts, or difficulty breathing. Any questions or concerns about possible side effects of this medication should be discussed with a doctor or other medical professional.

Many patients do not experience any negative side effects of the drug. Those who do usually report mild to moderate problems that do not interfere with the ability to continue taking the medication. Any new or bothersome symptoms that develop after beginning treatment with this medication should be reported to the prescribing physician for further evaluation.

The most commonly reported side effects of gabapentin include dizziness, drowsiness, or confusion. These are typically worse when first beginning treatment with this medication or when adjusting to a higher dosage. Extreme caution should be taken when operating machinery or performing any activities that require a significant amount of focus or concentration.

Ad

Gastrointestinal disturbances are relatively common side effects of gabapentin. These disturbances may vary in frequency and severity and commonly include nausea, vomiting, or diarrhea. Heartburn or weight gain may also occur as a result of taking this medication.

Some patients may develop visual disturbances when taking this medication. This typically involves the development of double or blurred vision. In some cases, the dosage of the medication can be adjusted to help alleviate some of these symptoms, although some patients may need to be switched to a different form of treatment.

Gabapentin may not be safe for everyone. It is important to notify the doctor of any existing health issues, especially any history of kidney or liver disease. This medication may cause severe behavioral changes, including the development of suicidal thoughts or behaviors. These symptoms should be reported to a medical professional immediately so proper treatment can begin.

Severe allergic reactions are relatively rare side effects of gabapentin, although they can become life threatening if not treated immediately. Potential signs of an allergic reaction include itching, swelling of the face or throat, and difficulty breathing. This should be considered a medical emergency, and immediate emergency care is vital.

Ad

You might also Like

Recommended

Discuss this Article

bear78
Post 3

I think I'm gaining weight on gabapentin. I haven't changed my diet or exercise routine but I've put on three pounds this month. Do most people gain weight on gabapentin as a side effect?

donasmrs
Post 2

@ddljohn-- I'm on gabapentin for fibromyalgia too. I had some of the same side effects, as well as stomach upset when I first started taking it. I actually started out with a low dose and slowly increased my dose to what I'm on now. Every time the dose went up, I had some dizziness and drowsiness, but it would go away within a week. I still have fatigue though, but fibromyalgia causes fatigue too.

I think things will get better for you. But if it doesn't, talk to your doctor. He might change the dose.

ddljohn
Post 1

I'm taking gabapentin for fibromyalgia pain. It's helping the pain but I'm experiencing side effects. I'm very drowsy and sleepy and I feel depressed too. I actually feel horrible emotionally and it's very difficult to concentrate on anything.

Will the side effects lessen with time? Is anyone else here on gabapentin?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email